Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 11, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Apr 1, 2016, 4:01 PM EDT for Cumberland County, Oxford County, York County, Maine. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2016, 4:01 PM EDT (20:01 UTC)
- Expired
- Apr 1, 2016, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Cumberland County, ME, Oxford County, ME, York County, ME
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 8.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 3:56 PM EDT, 5 minutes earlier.
Area forecast discussion, Apr 1, 3:56 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 356 PM EDT FRI APR 1 2016 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON PRODUCING SHOWERS AND EVEN WIDELY SCATTERED THUNDERSTORMS. A TROUGH OF LOW PRESSURE WILL LINGER OVER THE REGION TONIGHT. AN AREA OF LOW PRESSURE WILL CROSS NORTHERN NEW ENGLAND ON SATURDAY AND A TRAILING COLD FRONT WILL PUSH THROUGH THE REGION SATURDAY NIGHT AND MOVE INTO THE GULF OF MAINE SUNDAY MORNING. A STRONG NORTHWEST FLOW WILL DEVELOP IN THE WAKE OF DEPARTING LOW PRESSURE ON SUNDAY. A NARROW RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST SUNDAY NIGHT. LOW PRESSURE WILL MOVE EAST THROUGH SOUTHERN NEW ENGLAND ON MONDAY AND OUT TO SEA MONDAY NIGHT. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... FRONTAL PASSAGE MOVES OFFSHORE BY 00Z BRINGING AN END TO THE SCATTERED SHOWERS AND TSTORMS. SOME PARTIAL CLEARING IS EXPECTED BEHIND THE FRONT OVERNIGHT AS WINDS SHIFT TO WEST WITH SOME DRIER AND COOLER AIR. TEMPS WILL RANGE FROM THE 30S IN THE MOUNTAINS TO MID 40S ELSEWHERE. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... A SECONDARY COLD FRONT MOVES THROUGH ON SATURDAY WHICH WILL USHER IN A MODIFIED ARCTIC AIR MASS OF CAA IN THE AFTERNOON. SCATTERED RAIN SHOWERS WILL ACCOMPANY THIS FRONT. TEMPS WILL BE COOLER SAT. SAT NIGHT CONTINUED COLD AIR ADVECTION OCCURS AHEAD OF A DIGGING NEGATIVELY TILTED SHORT WAVE WHICH DIGS ACROSS SOUTHERN NEW ENGLAND SAT NIGHT. THIS WILL ALLOW RAPID DEVELOPMENT OF A LOW/MID LEVEL LOW TO DEVELOP AND QUICKLY DEVELOP A BAND OF SNOW ACROSS ALL OF SOUTHERN AREAS BY LATER SAT NIGHT WITH A FEW INCHES POSSIBLE BY SUNDAY MORNING. THE SYSTEM WILL BE VERY PROGRESSIVE AND FAST MOVING. BASED ON THE AVERAGE MODEL TRACK THE HIGHEST ACCUMS WILL BE OVER SOUTHERN AREAS WITH ONLY VERY LIGHT IF ANY ACCUMULATIONS IN THE MOUNTAINS. TEMPS WILL BE MUCH COLDER WITH LOWS IN THE TEENS IN THE MOUNTAINS AND 20S ELSEWHERE. GUIDANCE TEMPS APPEAR TOO WARM AND PROBABLY DUE TO CLIMO BIAS FOR EARLY APRIL SO LOWERED THEM SOME MORE INLINE WITH SCENERIO. PTYPE OF THIS EVENT WILL BE ALL SNOW DUE TO VERY COLD SUPPORTING TEMPS ALOFT. && .LONG TERM /SUNDAY THROUGH THURSDAY/... CONFIDENCE LEVELS ARE INCREASING THAT ACCUMULATING SNOWS ARE POSSIBLE OVER SOUTHERN AREAS LATE SATURDAY NIGHT INTO SUNDAY MORNING. FAST MOVING CLIPPER SYSTEM WILL EXIT SOUTHERN NEW ENGLAND SUNDAY MORNING. SNOW WILL END DURING THE MID MORNING HOURS...WITH A STRIPE OF ACCUMULATING SNOW EXPECTED OVER SOUTHERN NEW HAMPSHIRE AND SOUTHWEST MAINE. THERE ARE SOME BANDING SIGNATURES PRESENT IN THE MODELS AS WELL. WOULD EXPECT ABOUT 2 TO 4 INCHES OF SNOW OVER SOUTHERNMOST NH AND SOUTHERN YORK COUNTY MAINE...HOWEVER WE NEED TO THINK ABOUT WARM GROUND TEMPERATURES THIS TIME OF THE YEAR. MOST LIKELY A LITTLE LESS...PERHAPS 1 TO AS MUCH AS 3 INCHES CAN BE EXPECTED. THIS MAY BE TERRAIN DEPENDENT AS WELL. STRONG GUSTY WINDS EXPECTED AS THE SYSTEM DEPARTS SUNDAY. A STRONG GRADIENT...COLD AIR ADVECTION...GOOD MIXING VALYES AND WIND ALIGNED THROUGH A DEEP LAYER WILL LEAD TO WIND GUSTS MOST LIKELY INTO WIND ADVISORY CRITERIA. SUNDAY EVENING WILL BEGIN CLEAR AND FRIGID...AND WITH A FRESH SNOWPACK...TEMPERATURES WILL FALL QUICLY DURING THE EVENING HOURS. HIGH CLOUDS WILL QUICKLY RE-OVERTAKE THE SKY. CLOUDS WILL LOWER AND THICKEN ON MONDAY AS 12Z MODEL SUITE IN RELATIVELY GOOD UNISON DEPICTING SNOW OVERSPREADING SOUTHERN AREAS ONCE AGAIN. LIGHT ACCUMULATIONS OF SNOW ARE POSSIBLE ALONG AND NEAR THE COASTLINE WITH THE PTYPE ONCE AGAIN BEING ALL SNOW. EARLIER MODEL RUNS HAD DEPICTED MORE OF A NEGATIVE TILT TO THIS SYSTEM WITH MORE RECENT MODEL SUITES MORE PROGRESSIVE. HIGH PRESSURE TO FOLLOW MIDWEEK WITH BELOW NORMAL TEMPERATURES CONTINUING DESPITE A SLOW REBOUND IN DAILY HIGHS. MODELS ARE HINTING AT A STRONG CUTOFF LOW PRESSURE SYSTEM FOR LATE IN THE WEEK. EXACTLY WHERE THAT UPPER LOW SETS UP WILL LEAD TO HEAVY RAINFALL FOR PORTIONS OF THE NORTHEAST. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... SHORT TERM...MVFR CONDITIONS IN SCATTERED SHOWERS AND TSTMS UNTIL ABOUT 00Z. LOCALIZED IFR CONDITIONS UNTIL 22Z ALONG THE IMMEDIATE COAST DUE TO OCEAN STRATUS. AFTER 00Z FROPA WILL ALLOW WINDS TO SHIFT TO WEST ALLOWING PARTIAL CLEARING WITH CONDITIONS IMPROVING TO VFR ALL AREAS. VFR CONDITIONS SAT EXCEPT BRIEFLY MVFR IN ANY SCATTERED SHOWERS SATURDAY WITH A SECONDARY FRONTAL PASSAGE. VFR CONDITIONS BEGIN SATURDAY NIGHT BUT BY LATE SAT NIGHT CONDITIONS LOWER TO IFR IN DEVELOPING AREAS OF SNOW. LONG TERM...MAINLY VFR CONDITIONS EXPECTED SUNDAY EXCEPT FOR SOUTHERN AREAS WHERE SNOW WILL LEAD TO MVFR AND IFR CONDITIONS. SOUTHERN AREAS ONCE AGAIN WILL FALL TO IFR CONDITIONS IN SNOW LATE MONDAY AND MONDAY NIGHT. && .MARINE... SHORT TERM... THE GUSTY SOUTHWEST WINDS WILL SHIFT TO WEST AND DIMINISH TONIGHT ALTHOUGH SEAS WILL REMAIN AOA 5 FEET THE REST OF THE NIGHT SO WILL CONTINUE THE SCA'S THROUGH 8AM. A WEAK WEST FLOW WILL DOMINATE SAT INTO SAT NIGHT. LONG TERM... SMALL CRAFT ADVISORY WINDS EXPECTED THROUGH 8 AM SATURDAY. VERY GUSTY WINDS EXPECTED SUNDAY...WHICH MAY REQUIRE A GALE WATCH. WINDS TO DIMINISH QUICKLY SUNDAY NIGHT. GALE FORCE WINDS ARE POSSIBLE ONCE AGAIN LATE NEXT WEEK WITH A CUTOFF LOW PRESSURE SYSTEM POSSIBLY COMING UP THE COAST. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR ANZ150>154. && SYNOPSIS...MARINE NEAR TERM...MARINE SHORT TERM...MARINE LONG TERM...CANNON AVIATION...MARINE MARINE...CANNON/MARINE
Hazardous weather outlook, Apr 1, 3:37 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 337 PM EDT FRI APR 1 2016 MEZ007>009-013-014-021-022-NHZ001-021945- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN- SOUTHERN SOMERSET-KENNEBEC-INTERIOR WALDO-NORTHERN COOS- 337 PM EDT FRI APR 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-021945- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 337 PM EDT FRI APR 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. GALE FORCE WIND GUSTS ARE EXPECTED SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MEZ012-018>020-023>028-NHZ002>015-021945- SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON- SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE NH- EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- WESTERN AND CENTRAL HILLSBOROUGH NH- 337 PM EDT FRI APR 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LOW PRESSURE WILL QUICKLY CROSS SOUTHERN NEW ENGLAND LATE SATURDAY NIGHT INTO EARLY SUNDAY MORNING. CONFIDENCE LEVELS ARE INCREASING THAT SOME ACCUMULATING SNOW WILL FALL OVER SOUTHERN NEW HAMPSHIRE. LESS SNOW IS EXPECTED AS YOU HEAD NORTH INTO CENTRAL NEW HAMPSHIRE AND CENTRAL MAINE. STRONG GUSTY WINDS MAY FOLLOW THIS DEPARTING SYSTEM DURING THE DAY SUNDAY. ANOTHER LOW MAY PRODUCE ACCUMULATING SNOW MONDAY INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Apr 1, 2:52 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
252 PM EDT FRI APR 1 2016
NHZ005-007>009-011930-
MERRIMACK NH-SOUTHERN GRAFTON NH-SULLIVAN NH-BELKNAP NH-
252 PM EDT FRI APR 1 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
MERRIMACK COUNTY IN NEW HAMPSHIRE
SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
SULLIVAN COUNTY IN NEW HAMPSHIRE
BELKNAP COUNTY IN NEW HAMPSHIRE
* UNTIL 330 PM EDT
* AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A THUNDERSTORM NEAR NEWPORT...MOVING TO THE NORTHEAST AT
70 MPH.
* WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
OCCASIONAL CLOUD TO GROUND LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
CONCORD...
CLAREMONT...
FRANKLIN...
NEW LONDON...
AND HENNIKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 4361 7160 4341 7146 4319 7150 4315 7188
4320 7191 4318 7203 4316 7202 4314 7204
4313 7214 4313 7218 4318 7216 4316 7233
4338 7237
TIME...MOT...LOC 1850Z 246DEG 60KT 4328 7218
MLESpecial weather statement, Apr 1, 3:22 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
322 PM EDT FRI APR 1 2016
NHZ004>006-008>010-012000-
SOUTHERN CARROLL NH-MERRIMACK NH-NORTHERN CARROLL NH-
SOUTHERN GRAFTON NH-STRAFFORD NH-BELKNAP NH-
322 PM EDT FRI APR 1 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN CARROLL COUNTY IN NEW HAMPSHIRE
MERRIMACK COUNTY IN NEW HAMPSHIRE
NORTHERN CARROLL COUNTY IN NEW HAMPSHIRE
SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
STRAFFORD COUNTY IN NEW HAMPSHIRE
BELKNAP COUNTY IN NEW HAMPSHIRE
* UNTIL 400 PM EDT
* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM OVER FRANKLIN...MOVING TO THE EAST AT 60 MPH.
* STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED WITH THIS STORM
ALONG WITH OCCASIONAL CLOUD TO GROUND LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
LACONIA...
FRANKLIN...
OSSIPEE...
MOULTONBOROUGH...
LAKE WINNIPESAUKEE...
AND MEREDITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 4329 7164 4356 7178 4404 7102 4374 7099
4340 7099
TIME...MOT...LOC 1919Z 252DEG 51KT 4345 7163
MLESpecial weather statement, Apr 1, 3:47 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 347 PM EDT FRI APR 1 2016 MEZ012-018>020-023-024-NHZ004-006-008>010-012030- ANDROSCOGGIN ME-INTERIOR CUMBERLAND ME-SOUTHERN OXFORD ME- INTERIOR YORK ME-COASTAL CUMBERLAND ME-COASTAL YORK ME- SOUTHERN CARROLL NH-MERRIMACK NH-NORTHERN CARROLL NH-STRAFFORD NH- BELKNAP NH- 347 PM EDT FRI APR 1 2016 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... ANDROSCOGGIN COUNTY IN MAINE INTERIOR CUMBERLAND COUNTY IN MAINE SOUTHERN OXFORD COUNTY IN MAINE INTERIOR YORK COUNTY IN MAINE COASTAL CUMBERLAND COUNTY IN MAINE COASTAL YORK COUNTY IN MAINE SOUTHERN CARROLL COUNTY IN NEW HAMPSHIRE MERRIMACK COUNTY IN NEW HAMPSHIRE NORTHERN CARROLL COUNTY IN NEW HAMPSHIRE STRAFFORD COUNTY IN NEW HAMPSHIRE BELKNAP COUNTY IN NEW HAMPSHIRE * UNTIL 430 PM EDT * AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF HIRAM TO NEAR WOLFEBORO TO NEAR LOUDON...MOVING TO THE EAST AT 60 MPH. * WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH BRIEF TORRENTIAL DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING. * LOCATIONS IMPACTED INCLUDE... LEWISTON... MINOT... AUBURN... SANFORD... AND NORTH WINDHAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE. && LAT...LON 4412 7019 4337 7053 4330 7152 4395 7101 TIME...MOT...LOC 1944Z 254DEG 53KT 4392 7091 4358 7116 4333 7147 MLE
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 3:47 PM EDT | Special Weather Statement | GYX | York | 43 min |
| Apr 1, 4:30 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Sagadahoc, York | 45 min |
| Apr 1, 4:57 PM EDT | Special Weather Statement | GYX | Lincoln, Sagadahoc | 48 min |
| Apr 1, 5:38 PM EDT | Special Weather Statement | GYX | Waldo | 52 min |
| Apr 1, 2:52 PM EDT | Special Weather Statement | GYX | Merrimack, Sullivan | 38 min |
| Apr 1, 3:22 PM EDT | Special Weather Statement | GYX | Belknap, Carroll | 38 min |
| Apr 1, 5:20 PM EDT | Special Weather Statement | GYX | Rockingham | 40 min |
| Apr 1, 7:41 PM EDT | Special Weather Statement | GYX | Rockingham | 49 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.